Tornadoes · United States · Kansas · 2003
F4 Kansas City tornado, Kansas, May 4, 2003
This F4 tornado ran 21.0 miles across Wyandotte, Platte and Clay counties on May 4, 2003, touching down at 4:18 PM CDT and reaching 500 yards wide. It killed 2 people and injured 30, and did $48 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mphthis tornado
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F4
- Date
- May 4, 2003
- Touchdown
- 4:18 PM CDT (21:18 UTC)
- Path length
- 21.0 miles (33.8 km)
- Path width
- 500 yards (457 m)
- Deaths
- 2
- Injuries
- 30
- Property damage
- $48 million
- Counties
- Wyandotte, Platte and Clay counties
- Touchdown point
- 39.070, -94.830
- Lift-off point
- 39.250, -94.500
- Record number
- 1034
What the Weather Service recorded
A dry line moved into eastern Kansas on the afternoon of May 4th. Severe thunderstorms quickly erupted in the mid afternoon hours and marched east northeast into Missouri. Several of the severe thunderstorms became tornadic. A supercell thunderstorm produced 4 seperate tornadoes over the northland of Kansas City. The strongest tornadoes reached F4 in intensity and moved over southern portions of Platte and Clay counties. In Platte county 14 buildings were destroyed, 43 suffered major damage and 149 had minor damage. There were no fatalities or injuries and total damage was estimated at $33.95 million dollars.In Clay county total damages were estimated at $91 million dollars. Several hundred homes were either destroyed or had major or minor damage. No fatalities were observed but there were 19 injuries. This was the most significant tornado outbeak in the Kansas City Metropolitan area, since the Pleasant Hill Missouri outbreak in 1977.
Tornado moved in from Platte county and dissipated just before 169 highway south of I-29.
New tornado touchdown near Shady Lane and Antioch in Gladstone...with F0 to F1 damage to trees and roofs. The tornado intensified quickly, and damage of marginal F4 intensity was noted around one mile northeast of this area, near the intersection of NE 63rd Terrace and North Jackson. Another small area of marginal F4 intensity was noted just northeast of this location, in the Carriage Hills subdivision, just south of Pleasant Valley Road near North Brighton. Areas of F1 to F3 intensity damage was noted around these specific neighborhoods. The tornado continued northeast, based on air surveys, to just shy of Interstate 435 before dissipating.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:19 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 4, 3:30 PM CDT, 48 minutes earlier.
Area forecast discussion, May 4, 3:30 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 330 PM CDT SUN MAY 4 2003 ONGOING TSRA ACTIVITY ACROSS CWA IS RIGHT ON TARGET WITH CURRENT FCST. AS DRY LINE AND CENTER OF THE LOW MOVE EAST...SHOULD SEE ACTIVITY MOVE PRETTY FAST. AM EXPECTING ONLY SCATTERED ACTIVITY IN WESTERN COUNTIES AFTER 00Z...AND OUT OF CWA COMPLETELY AROUND 06Z. WHAT ACTUALLY HAPPENS WITH THIS SYSTEM IS A BIG PLAYER IN NEXT SEVERAL DAYS FORECAST. UPPER LOW BECOMES NEARLY STATIONARY ACROSS THE NORTHERN PLAINS...WITH FRONT WOBBLING ACROSS THS AREA THROUGH TUESDAY. HOWEVER...HAVE NOT INCLUDED ANY RAIN CHANCES THROUGH WED. SOUNDINGS SHOW RELATIVELY DRY AIR ADVECTING INTO THE AREA. BY WEDNESDAY...SOUTHERN STREAM TAKES OVER WITH NUMEROUS LITTLE WAVES MOVING THROUGH JUST SOUTH OF CWA. BY WED AFTERNOON...SURFACE FRONT SETS UP JUST SOUTH OF CWA AND AM EXPECTING SOME OVERRUNNING TSRA THROUGH THE OVERNIGHT. THIS FRONT MOVES NORTH DURING THE DAY ON THURSDAY. THIS IS A BIT OF A MODEL CHANGE FROM YSTDY/S RUNS...BUT WITH HPC/S BLESSING HAVE INTRODUCED POPS OFF AND ON THROUGH THE REMAINDER OF THE EXTENDED. UNSETTLED WEATHER PATTERN WILL KEEP SURFACE FRONT/OUTFLOW BOUNDARIES MEANDERING AROUND THE CWA. WILL TRY TO KEEP SATURDAY DRY DUE TO NEXT LOW SETTING UP TO THE WEST...BUT THIS MAY NEED TO BE ADDED IN FUTURE SHIFTS. LVQ 1010AM... UPDATED FORECASTS TO REMOVE LAST OF WATCH. ALSO ADDED ISOLATED TORNADO WORDING WITH MODERATE TO HIGH RISK ACROSS ALL FOR FORECAST AREA TODAY. PC 215 AM... ...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE FORECAST AREA... FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA 300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS. BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW LEVEL JET MEETS THE 850MB WARM FRONT. EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT. PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION. NRR 345 PM SAT... SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER VALLEY. MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS. ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY. OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN KS/WESTERN MO. META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF 3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS (0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD. ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION. SEAMAN .EAX... KS...NONE. MO...NONE.
Hazardous weather outlook, May 4, 12:45 PM CDT, 3 hours 33 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1245 PM CDT SUN MAY 4 2003 ...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR TONIGHT...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY. THE THREATS OF TORNADOES...INCLUDING LONG-LIVED TORNADIC SUPERCELLS...DAMAGING STRAIGHT LINE WINDS AND VERY LARGE HAIL WILL OCCUR ACROSS THE ENTIRE REGION. AREAS UNDER THE GREATEST THREAT THIS AFTERNOON INCLUDE EASTERN KANSAS AND WESTERN MISSOURI. THIS EVENING THE FOCUS WILL MOVE INTO CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE UPCOMING WEEK. THUNDERSTORMS ARE FORECAST FOR MUCH THE THE PERIOD DUE TO AREAS OF LOW PRESSURE PARADING ACROSS THE MIDWEST AND LINGERING FRONTAL BOUNDARIES. AT THIS TIME...MODELS INDICATE THAT SOME OF THE THUNDERSTORMS MAY BE STRONG. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED FOR EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON AND INTO CENTRAL MISSOURI THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
In the hours before
Local storm report, May 4, 3:54 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
354 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0352 PM ST JOSEPH MO .75 INCH HAIL
05/04/03 BUCHANAN REPORTED BY STORM
SPOTTER.Local storm report, May 4, 3:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM ST JOSEPH MO 1 INCH HAIL
05/04/03 BUCHANAN REPORTED BY HAM RADIO
OPERATOR. QUARTER SIZE
HAIL IN NORTH SAINT
JOSEPH.Local storm report, May 4, 4:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
404 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM WESTON MO .88 INCH HAIL
05/04/03 PLATTE REPORTED BY STORM
SPOTTER.Local storm report, May 4, 4:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
408 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM BASEHOR KS TORNADO
05/04/03 LEAVENWORTH REPORTED BY EMERGENCY
MANAGEMENT. 300 YARD
WIDE TORNADO JUST TO
THE SOUTH OF BASEHOR.Local storm report, May 4, 4:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM BEVERLY MO TORNADO
05/04/03 PLATTE DEBRIS ON GROUND NEAR
BEVERLY
0410 PM PLATTE CITY MO TORNADO
05/04/03 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TORNADO TOUCHDOWN IN
PLATTE CITY AT 92
HIGHWAY AND THE PLATTE
RIVERLocal storm report, May 4, 4:17 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0408 PM BASEHOR KS TORNADO
05/04/03 LEAVENWORTH TORNADO ON THE GROUND
AT 158TH AND STILLWELL
NEAR BASEHOR.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 12:00Z
9.3 hours before the tornado, 86 km from the path. May 4, 2003.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -194 J/kg
- Surface CAPE
- 33 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 582 m²/s²
- 0-3 km storm-relative helicity
- 841 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 17.5
- 0-3 km lapse rate
- 4.2 K/km
Topeka, KS (KTOP), 00:00Z
2.7 hours after it, 86 km from the path. May 5, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -93604 J/kg
- Surface CAPE
- 56 J/kg
- Mixed-layer LCL
- 3886 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 9.4 K/km
The surface observations
Kansas City/Dntn (MKC), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 4, 2003
80 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 2:15 AM CDT | F0 | Howard, NE | 1.0 | 35 | $70,000 | ||
| May 4 | 2:59 PM CDT | F0 | Scott, KS | 0.1 | 30 | |||
| May 4 | 3:28 PM CDT | F0 | Saunders, NE | 1.0 | 150 | |||
| May 4 | 3:35 PM CDT | F1 | Saunders, NE | 1.3 | 250 | $20,000 | ||
| May 4 | 3:54 PM CDT | F1 | Leavenworth, KS to MO | 3.0 | 50 | $1.9 million | ||
| May 4 | 3:55 PM CDT | F2 | Leavenworth, KS | 6.0 | 250 | 2 | $4.0 million | |
| May 4 | 4:18 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:28 PM CDT | F0 | Cass, NE | 0.3 | 100 | |||
| May 4 | 4:30 PM CDT | F0 | Todd, SD | 1.0 | 10 | |||
| May 4 | 4:30 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 4:35 PM CDT | F4 | Franklin–Liberal tornado, KS | 33.0 | 880 | 4 | 30 | $20 million |
| May 4 | 4:37 PM CDT | F0 | Neosho, KS | 4.0 | 110 | $10,000 | ||
| May 4 | 4:45 PM CDT | F4 | Gladstone tornado, MO | 5.0 | 200 | 13 | $31 million | |
| May 4 | 4:59 PM CDT | F2 | Clay, MO | 8.5 | 300 | $60 million | ||
| May 4 | 5:06 PM CDT | F1 | Miami, KS to MO | 9.0 | 150 | |||
| May 4 | 5:24 PM CDT | F0 | Craig, OK | 3.0 | 200 | |||
| May 4 | 5:25 PM CDT | F1 | Labette, KS | 12.0 | 220 | 1 | $2.5 million | |
| May 4 | 5:31 PM CDT | F3 | Barton, MO | 86.0 | 880 | 5 | 47 | $53 million |
| May 4 | 5:40 PM CDT | F0 | Labette, KS | 0.5 | 55 | |||
| May 4 | 5:45 PM CDT | F3 | Cherokee, KS to MO | 25.0 | 880 | 5 | 34 | $24 million |
| May 4 | 5:55 PM CDT | F1 | Ottawa, OK | 5.0 | 880 | $250,000 | ||
| May 4 | 6:04 PM CDT | F2 | Cass, MO | 22.0 | 100 | $200,000 | ||
| May 4 | 6:10 PM CDT | F0 | Vernon, MO | 0.2 | 20 | |||
| May 4 | 6:30 PM CDT | F0 | Jasper, MO | 0.2 | 20 | |||
| May 4 | 6:50 PM CDT | F3 | Newton, MO | 49.0 | 880 | 7 | 48 | $48 million |
| May 4 | 6:52 PM CDT | F0 | Van Buren, AR | 3.1 | 25 | |||
| May 4 | 6:55 PM CDT | F1 | Dade, MO | 0.2 | 25 | $10,000 | ||
| May 4 | 6:58 PM CDT | F0 | LeFlore, OK to AR | 18.8 | 30 | |||
| May 4 | 6:58 PM CDT | F1 | Johnson, MO | 10.0 | 75 | $30,000 | ||
| May 4 | 7:15 PM CDT | F1 | Mississippi, AR | 4.0 | 250 | $10,000 | ||
| May 4 | 7:34 PM CDT | F2 | Faulkner, AR | 14.5 | 100 | 1 | ||
| May 4 | 7:35 PM CDT | F0 | Pettis, MO | 0.5 | 50 | $10,000 | ||
| May 4 | 7:36 PM CDT | F3 | Camden, MO | 14.0 | 400 | 4 | 27 | $5.0 million |
| May 4 | 7:39 PM CDT | F2 | Mississippi, AR | 15.0 | 300 | $400,000 | ||
| May 4 | 7:50 PM CDT | F1 | Faulkner, AR | 1.8 | 75 | |||
| May 4 | 7:50 PM CDT | F0 | Dunklin, MO | 3.0 | 200 | $10,000 | ||
| May 4 | 7:50 PM CDT | F0 | Pemiscot, MO | 6.0 | 440 | $1,000 | ||
| May 4 | 7:52 PM CDT | F3 | Faulkner, AR | 34.9 | 500 | 5 | ||
| May 4 | 8:20 PM CDT | F0 | Webster, MO | 0.2 | 20 | |||
| May 4 | 8:30 PM CDT | F0 | Miller, MO | 0.2 | 20 | |||
| May 4 | 8:35 PM CDT | F0 | Cedar, MO | 0.2 | 20 | |||
| May 4 | 8:45 PM CDT | F0 | Dyer, TN | 1.0 | 100 | $10,000 | ||
| May 4 | 8:53 PM CDT | F2 | Scott, MO | 11.5 | 130 | $70,000 | ||
| May 4 | 8:55 PM CDT | F0 | Polk, MO | 0.2 | 20 | |||
| May 4 | 8:55 PM CDT | F3 | Woodruff, AR | 43.0 | 300 | 4 | $1.0 million | |
| May 4 | 9:05 PM CDT | F0 | Maries, MO | 0.2 | 20 | |||
| May 4 | 9:10 PM CDT | F1 | Jackson, AR | 1.8 | 30 | |||
| May 4 | 9:13 PM CDT | F0 | Dallas, MO | 0.2 | 20 | |||
| May 4 | 9:20 PM CDT | F1 | Dyer, TN | 2.0 | 200 | $30,000 | ||
| May 4 | 9:25 PM CDT | F1 | Gibson, TN | 8.0 | 100 | $100,000 | ||
| May 4 | 9:30 PM CDT | F0 | Camden, MO | 0.2 | 20 | |||
| May 4 | 9:30 PM CDT | F1 | Dyer, TN | 4.0 | 150 | $200,000 | ||
| May 4 | 9:35 PM CDT | F2 | Weakley, TN | 4.0 | 250 | $750,000 | ||
| May 4 | 9:43 PM CDT | F1 | Ballard, KY to IL | 3.9 | 100 | |||
| May 4 | 9:55 PM CDT | F0 | Pulaski, MO | 0.2 | 20 | |||
| May 4 | 10:00 PM CDT | F1 | Mississippi, AR | 8.0 | 200 | $30,000 | ||
| May 4 | 10:09 PM CDT | F1 | Pope, IL to KY | 2.2 | 50 | |||
| May 4 | 10:10 PM CDT | F1 | Livingston, IL to KY | 9.8 | 60 | $10,000 | ||
| May 4 | 10:30 PM CDT | F2 | Calloway, KY | 1.8 | 60 | $350,000 | ||
| May 4 | 10:30 PM CDT | F0 | Phelps, MO | 0.2 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.